Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


pep and delayed ars symptoms
Jun 2, 2012

I had an incident where I was with a guy (of unknown status), and there was no actual physical penetration. However, he was rubbed his penis against my anus for less than a minute. At first, my male sexual partner and I were just masturbating each other and there was some pre-cum coming from his penis. When we both agreed to have him penetrate me, he masturbated himself a bit more and with the same hand put the condom on this penis. Some of his pre-cum certainly had got on the external part of the condom when he was handling it. Then I told him not to penetrate me, but as I said before, he rubbed his penis on my anus for less than a minute. When I got home, I noticed that there was very small traces of blood (almost unnoticeable) on the toilet paper, probably from irritated a hemorrhoids (which I'm aware that I have).

I was put on PEP (Truvada) only for 28 days with 100% adherence.

Here is my first question: Is Truvada (two drugs) as a sole medication enough as a PEP regimen instead of three-drugs regimen?

I completed my full-course 28day PEP on 5/6/12. I had blood test on 5/9/11 and all the results were fine. Rescheduled too see my doctor three months after I finished PEP (not three months after the exposure I as thought was correct).

Exactly one week after I finished PEP (and five weeks after my exposure) I developed a full-symptom flu with the following symptoms: High night fever, night cold sweets, constant headache, fatigue, weakness, sore throat, night chills (around 8pm), joint & muscles pain, persistent cough with a lot of very thick dark yellow phlegm.

Its important to say that I DIDNT HAVE any the following symptoms: nausea, diarrhea, watery eye, running nose, vomiting, any sort of skin rash, or swollen lymph nodes.

Because of these worrisome signs, I went to see my primary care physician on 5/17/12 for further evaluation, and then he performed some physical exams and tests for the presence of the influenza virus. He said that I probably had flu and prescribed me a five-day course antibiotic called Azithromycin. I had two doses already and Im much better now. But I'm still expectorating a lot of phlegm and have some headache.

I hope this is just a coincidence. ARS symptoms appear in two or three weeks after the exposure, correct?

My second question is Can PEP could delay the ARS symptoms?

Response from Dr. Wohl

I agree that it seems unlikely that the illness you had was ARS. If PEP did not work you would have had productive infection and symptoms right away. That you improved with an antibiotic further supports this. I would continue with the plan and get tested at 3 months post PEP. Meanwhile, of course, only safe sex.

DW



Previous
Dr. Wohl, thanks for your time, but the test was done at 5 months 20 days.
Next
Questions about Symptoms of HIV

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement